Virginia, 2024

Flash Flooding and Flood in Virginia, September 26 to 27, 2024

September 26 to 27, 2024 · NWS MRX · 11 events in 6 counties and zones

Tropical Storm Helene caps off a several day heavy rainfall event in association with a stalled closed upper low with additional rain yielding catastrophic flash and river flooding, and significant wind damage as wet soils and strong wind gusts led to forest damage.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105 million
Crop damage
$15 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Tropical Storm Helene caps off a several day heavy rainfall event in association with a stalled closed upper low with additional rain yielding catastrophic flash and river flooding, and significant wind damage as wet soils and strong wind gusts led to forest damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 25, 8:55 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 25, 8:55 PM EST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
955 PM EDT Wed Sep 25 2024

...New UPDATE...

.UPDATE...
Issued at 945 PM EDT Wed Sep 25 2024

The flood risk continues overnight with this PRE rain event
producing heavy rainfall rates across the Southern Appalachians.
The highest flooding risk over the next 24 hours will be across
the mountains and western North Carolina. In the immediate term,
we'll be monitoring flooding potential around Roan Mountain and
the Doe River basin as heavier rain and thunderstorms train over
these locations.

The wind risk for Thursday night into Friday is more uncertain. We
have high confidence in 40+ mph wind gusts on Friday across the
region with a greater than 80% chance of these values occurring.
We also have high confidence (80%+) in 60+ mph winds across the
mountains, so we've upgraded the High Wind Watch to a High Wind
Warning for these mountain zones. Wind potential across the
remainder of the region will depend significantly on the intensity
of Hurricane Helene at landfall. There is growing concern that
some areas of the valley could see some 50 to 60+ mph wind gusts
on Friday morning which would result in widespread downed trees
and power outages. However, this is still a low probability
contingency outcome that is above the current forecast. With the
range of potential wind across the remainder of the area, did not
have the confidence to go with a High Wind Warning or an Advisory
at this time, so we've continued with the High Wind Watch with a
mention of wind gusts up to 60 mph. As the intensity of Helene
becomes better understood over the next 12 hours, this will likely
help us refine the wind forecast across the valley.

Keep in mind that regardless of deterministic wind speed forecasts
or products, there is a high likelihood of 40+ mph wind gusts
area- wide on Friday. With already saturated soils, downed trees
and scattered to widespread power outages are likely.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 246 PM EDT Wed Sep 25 2024

Key Messages:

1. Heavy rain expected with possibly several inches of
accumulation in association with a nearly stalled meridional
frontal boundary over middle Tennessee and Hurricane Helene. Flood
Watches in effect. As well as Tropical Storm Watches for Clay and
Cherokee County North Carolina.

2. Winds from Hurricane Helene will begin to ramp up with time
Thursday.

Discussion:

Rains that we have experienced actually have nothing to do with
Hurricane Helene. A pseudo cold front turned stationary, as well
as being sandwiched between a closed upper low and ridging over
the Atlantic, is drawing anomalous moisture northward. Since
yesterday, many areas along the I-40/I-81 corridor have recorded
rainfall in the 1 to 3 inches range. And this will just keep
adding up. It is imperative that everyone heeds all warnings and
listens to any emergency officials orders if roads end up closing
or creeks overfill their banks, for example. Rain will not start
to taper off from Helene until later Friday. So it is very
important to NOT drive through flooded roads. It only takes about
6 inches of water to lose control of a vehicle and experience
stalling. Once a foot of water is reached, it is enough to float a
vehicle, thus carrying it away. The number one impact from pre-
Helene and Helene rains is definitely the risk of flooding.
Through the end of the short term period or late Thursday, similar
amounts will be recorded mostly east of the plateau. Although most
of our area will be under a slight risk for flash flooding
according to WPC, very eastern/southeastern parts of our forecast
area will be under a moderate to high risk for flash flooding
through early Friday. A high risk for flash flooding is very
seldom issued by the WPC unless they are confident it warrants it,
so hopefully that alone stresses the importance of this event
to come.

As of this morning, Tropical Storm Watches are in effect for Clay
and Cherokee County, North Carolina. A High Wind Watch will cover
the rest of the forecast area beginning Thursday night. Mountain
peaks will be gusting in the 30's by the end of the short term,
while the valley will be increasing into the teens and 20's for
gusts. The pressure gradient will tighten as well as the LLJ over
the mountains. This will help keep the heaviest precip to our
south and on the North Carolina side, so a rain-shadow will form
over northeast Tennessee and southwest Virginia. Chances for rain
will be less in this area as compression warming on the leeward
side of the mountains inhibits heavier rainfall amounts.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 246 PM EDT Wed Sep 25 2024

Key Messages:

1. Flooding potential remains high as heavy, tropical downpours
affect the area Thursday night into Friday.

2. Winds will be high in the mountains, but those areas are used to
strong winds. Of more concern is the potential for widespread strong
winds in the TN valley late Thu night into mid Fri morning.

Discussion:

The main focus of the long term forecast remains centered on
Hurricane Helene and it's path after landfall. As such, the long
term discussion will focus heavily on that.

Thursday night Helene will come ashore along the coast of the
Florida panhandle. Afterwards, it will race northward through
Georgia before turning westward in the general vicinity of the
TN/AL/GA border area and being absorbed into a large upper low over
the Arklamiss. The two main concerns for all of this heavy rains
and the flooding rain potential, and then high winds.

First of all, let's address the heavy rain potential. A precursor
rain event (PRE) has been ongoing today, setting the stage for
additional flooding issues during the long term. We've had plenty of
rain along/east of the I-75 and I-81 corridors today (4-5" in spots)
so there will be saturated soils to work with. As the low level wind
field across the southern Appalachians turns increasingly
southeasterly, and the winds ramp up, some rain shadowing will
occur, which will lead to some downtrends in rainfall totals.
However, by 12z Fri or thereabouts the broader precip shield
associated with Helene will overcome this and overspread the entire
CWA. Additional heavy rains and resulting flash flood threats will
likely be confined to the southern parts of the area, but given the
low flash flood guidance we will have in place (especially across
the north) I chose to go ahead and extend the entirety of the Flash
Flood Watch through 18z Friday rather than have two segments that
end at different times. Do not believe the lull in rainfall due to
downslope flow will be long enough to lessen the impacts of
additional rain with the core of Helene. WPC is still putting out
event total rainfall amounts in the southern valley that are in the
3-5" range, and guidance continues to support rainfall amounts in
excess of 7-10" in portions of Cherokee and Clay counties.

On the wind front, the current forecast path for the center of the
remnant circulation of Helene is forecast to move northwestward
through roughly the southern plateau or Chattanooga area. Now, this
isn't the same as the eye of a tropical storm making landfall. But
the point of bringing this up is that if you believe some guidance,
there should be roughly a 12-18mb surface pressure gradient between
the TN/GA line and the northern parts of our Virginia counties
sometime between roughly 3am and 9am Friday morning. Looking at the
low level wind fields with this system, there will be a widespread
area of +50kt within the lowest 4,000 to 6,000 ft of the atmosphere.
High winds in the mountains seem beyond a lock at this point and
would not be surprised if we see some gusts to 70mph or more in some
of our more wind prone areas. However, the convective nature of this
system coupled with the strong pressure gradient leads me to believe
that the Tennessee valley could see some significant wind gusts
Thursday night into Friday morning. Have gone ahead and hoisted up a
high wind watch for all of our Tennessee and Virginia counties,
advertising gusts to around 50 mph in the valley and up to 70mph in
the higher terrain. Will let the upcoming night shift make the call
on what, if anything, needs to be an advisory vs. warning. Lastly,
the NC counties were left out of this decision as a Tropical Storm
Watch was put out for those counties in accordance with North
Carolina partners. As far as gusts are concerned, 50 and 70 mph for
low elevation and higher terrain respectively, still applies I
believe.

By Friday evening, the remnants of Helene will have lifted north of
the I-40 corridor through middle/western TN as it's absorbed (or
more accurately Fujiwara's around) the upper low over the Arklamiss
area. We should see dry conditions in place for much of the area
Friday evening into early Sat. However that upper low to our west
will begin meandering east on Sat, bringing additional rainfall to
the area Sat night into Sun. This rainy pattern continues into early
next week before the low shifts east of our area some time next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 757 PM EDT Wed Sep 25 2024

Generally poor flight weather is expected over the TAF period. MVFR
conditions will continue with low clouds and rain across the
region tonight and Thursday. Some IFR conditions will also be
possible at times at all sites. Winds will begin to increase
towards the end of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  73  67  75 /  50  90  90 100
Knoxville McGhee Tyson Airport, TN  64  73  66  77 /  90  90  90  70
Oak Ridge, TN                       63  72  65  75 /  90  90  90  80
Tri Cities Airport, TN              63  72  66  78 / 100  90  90  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday afternoon for Cherokee-Clay.

     Tropical Storm Warning for Cherokee-Clay.

TN...Flood Watch through Friday afternoon for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Claiborne-Cocke Smoky Mountains-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-North
     Sevier-Northwest Blount-Northwest Carter-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Rhea-Roane-Sequatchie-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Sullivan-Unicoi-Union-Washington TN-West
     Polk.

     High Wind Watch from Thursday evening through Friday evening for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-Grainger-
     Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
     Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
     Washington TN-West Polk.

     High Wind Warning from 8 PM Thursday to 8 PM EDT Friday for
     Blount Smoky Mountains-Cocke Smoky Mountains-East Polk-
     Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
     Greene-Southeast Monroe-Unicoi.

VA...Flood Watch through Friday afternoon for Lee-Russell-Scott VA-
     Washington VA-Wise.

     High Wind Watch from Thursday evening through Friday evening for
     Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...KS
LONG TERM....CD
AVIATION...JB
Hazardous weather outlook, Sep 25, 5:50 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
650 PM EDT Wed Sep 25 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-262300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
650 PM EDT Wed Sep 25 2024 /550 PM CDT Wed Sep 25 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

...A Flood Watch is in Effect for Flash Flooding Across portions
of East Tennessee, southwest Virginia, and southwest North
Carolina...

Scattered showers and thunderstorms will continue across the area
through the overnight areas, but especially along and east of the
I-75 and I-81 corridors. Some locations in those areas have seen
3-5" of rain so far today. Any additional heavy rainfall may lead
to flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

...Remnants of Hurricane Helene expected to impact the Tennessee
Valley and Southern Appalachians Thursday and Friday...

...A Tropical Storm Warning is in effect for Cherokee and Clay
Counties in North Carolina through Friday...

...High Wind Watch in effect for all of East Tennessee and
southwest Virginia for Thursday night and Friday...

The remnants of Hurricane Helene will quickly move north from
the Florida coast midday Thursday, into northern Georgia by early
Friday morning. A lull in rainfall may occur during the day
Thursday as rain shadow effects take hold, but additional heavy
rains area expected Thursday night into Friday morning as the
remnants of Helene move through the region.

In addition to the rain, strong winds are forecast. The highest
winds are expected across the higher elevations of the east TN,
southwest VA, southwest NC mountains, and Cumberland Plateau.
However strong pressure gradients will exist across the region and
thus the lower elevations of the Tennessee valley will likely
experience some high winds a few hours either side of sunrise
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage or flooding is very appreciated.

In the hours before

Local storm report, Sep 25, 7:12 PM EST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
812 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Flash Flood      1 WNW Greeneville       36.17N 82.84W
09/25/2024                   Greene             TN   Law Enforcement

            Several roadways remain flooded or
            impassable across Greene county.

&&

DH
Local storm report, Sep 25, 7:13 PM EST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
813 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Flash Flood      1 ESE Harrisburg        35.86N 83.47W
09/25/2024                   Sevier             TN   Law Enforcement

            Several roadways remain flooded across
            Sevier county.

&&

DH
Local storm report, Sep 25, 7:14 PM EST, 4 hours 56 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Morristown TN
814 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Flash Flood      1 ESE Harrisburg        35.86N 83.47W
09/25/2024                   Sevier             TN   Law Enforcement

            Several roadways remain flooded across
            Sevier county.

0811 PM     Flash Flood      1 WNW Greeneville       36.17N 82.84W
09/25/2024                   Greene             TN   Law Enforcement

            Several roadways remain flooded or
            impassable across Greene county.

0503 PM     Flash Flood      4 NNW Pittman Center    35.81N 83.40W
09/25/2024                   Sevier             TN   Law Enforcement

            Several roadways flooded across the county.

0325 PM     Flash Flood      1 NW Greeneville        36.18N 82.83W
09/25/2024                   Greene             TN   Law Enforcement

            Several roadways closed.

0215 PM     Flash Flood      1 W Townsend            35.68N 83.77W
09/25/2024                   Blount             TN   Public

            A few roadways flooded.

&&
Local storm report, Sep 25, 8:17 PM EST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
917 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Flash Flood      2 WNW Mountain City     36.48N 81.83W
09/25/2024                   Johnson            TN   Law Enforcement

            Several roadways flooded in Johnson county
            but still passable.

&&

DH
Local storm report, Sep 25, 10:44 PM EST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1144 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flash Flood      3 W Harrisburg          35.85N 83.54W
09/25/2024                   Sevier             TN   Public

            Roadway flooding continued at 1030 pm but
            has slowly diminished.

&&

DH
Local storm report, Sep 25, 10:45 PM EST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1145 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     Flash Flood      4 NNE Elk Mills         36.32N 81.96W
09/25/2024                   Johnson            TN   Law Enforcement

            Some roadway flooding remains across parts
            of Johnson county.

&&

DH

The radar

The Roanoke radar (KFCX), 141 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 high wind, 1 flood. Local standard time, as filed.

Flash Flood, Washington

When
September 26, 12:10 AM EST to 5:00 AM EST
Where
Washington County, 1 mi N of Damascus to 1 mi NE of Taylors Vly
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.645, -81.780

Water topped a couple of bridge surfaces in the Taylors Valley area. Laurel Creek was at the top of its banks in Damascus, and threatening a home.

Flood, Washington

When
September 26, 2:45 PM EST to 3:45 PM EST
Where
Washington County, 1 mi N of Abingdon to 1 mi W of Abingdon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.724, -81.980

Street flooding observed near downtown Abingdon.

High Wind, Russell

When
September 27, 6:50 AM EST to 11:20 AM EST
Where
Russell forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Several reports of severe wind damage over a several hour period during Helene. A gas station canopy suffered heavy wind damage in Hansonville, and several reports of trees being blown onto local roads or powerlines were relayed to local media via emergency management.

High Wind, Scott

When
September 27, 6:50 AM EST to 11:20 AM EST
Where
Scott forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Severe tree damage with dozens of trees felled by powerful Helene associated winds on US Forestry lands, with a social media report of impassable trails around the Devil's Bathtub loop trail. Saturated soils from several inches of rain combined with long duration winds to fell trees.

High Wind, Washington

When
September 27, 7:00 AM EST to 12:00 PM EST
Where
Washington forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Numerous trees were felled by severe winds from Helene across Washington County VA, with over 110 reports of fallen trees logged on the 27th alone by the county dispatch. Extremely saturated soils combined with a long duration wind event led to trees easily toppling over, leading to widespread power outages and several instances of structural damage across the county during the height of the storm.

High Wind, Lee

When
September 27, 8:30 AM EST to 11:00 AM EST
Where
Lee forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Reports from all over Lee County, especially at higher elevations, of large limbs to large trees being blown down by severe high winds from Helene over the course of several hours. Time duration of event is uncertain between reports of damage and radar wind data. Extremely saturated soils led to weakly rooted trees falling over and leading to scattered power outages and blocked roads in the county.

High Wind, Wise

When
September 27, 8:30 AM EST to 12:00 PM EST
Where
Wise forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Extreme forest damage noted especially at higher elevations of Wise County including High Knob Mountain, where hundreds to thousands of trees were felled through the forest by a high end, long duration wind event from Helene. Drone video and pictures show bursts of tree damage, from isolated trees down to hundred yard swaths to pockets of significant loss of full trees felled by winds.

Flash Flood, Russell

When
September 27, 10:00 AM EST to 1:00 PM EST
Where
Russell County, 4 mi E of Lebanon to 4 mi WSW of Lebanon
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.900, -82.008

Several roads were closed due to flooding.

Flash Flood, Washington

When
September 27, 10:32 AM EST to 6:30 PM EST
Where
Washington County, 0.7 mi E of Konnarock to Konnarock
Cause
Heavy Rain / Tropical System
Property damage
$105 million
Crop damage
$15 million
Reported by
Emergency Manager
Coordinates
36.670, -81.637

Large event that began with roads blocked by flooding. Water quickly began encroaching into low-lying structures and residences especially in and near Damascus during late morning, especially along Laurel Creek, which runs through town. Evacuations and water rescues were underway before noon EDT (11 am EST). Laurel Creek rose five feet in an hour, from near 9.75 feet to near 14.75 feet from 10:30 am to 11:30 am EDT (9:30 to 10:30 am EST). Gage was destroyed when its bridge collapsed, but probably after measuring near 17 feet at 12:15 pm EDT (11:15 am EST). The river continued to rise probably another foot or two. Residents continued calling 911 due to flooding of homes and roads through midafternoon, with some of the structures being destroyed. Water rescues continued. There is conjecture that the bridge with the stream gage, located upstream from town, was partially dammed by debris, and when the bridge collapsed, it contributed to a secondary rapid rise in Damascus. A mudslide occurred behind a residence during the early evening. Damaged estimates include $15 million in agriculture, $4 million on destroyed dwellings, $1 million on various expenses, and $100 million to repair the famed Creeper Trail.

Flash Flood, Norton (C)

When
September 27, 11:00 AM EST to 2:00 PM EST
Where
Norton (C) County, 1.5 mi WSW of Norton to 1 mi NW of Norton
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.922, -82.655

Several roads were closed across the city of Norton due to flooding.

Flash Flood, Wise

When
September 27, 11:16 AM EST to 1:00 PM EST
Where
Wise County, 3.5 mi SSW of Pound to 2 mi NE of Dewey
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
37.083, -82.644

Minor flooding reported south of Pound. Streams nearing top of banks in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218427, 1218438, 1217867, 1217871, 1217870, 1217866, 1217872, 1218434, 1218433, 1218435, 1218437.